Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 15, NWS Marquette, MI

September 5, 2020Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 5, 2020, 3:57 AM EDT for Alger County, Michigan. It took effect at Sep 5, 2020, 12:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2020, 3:57 AM EDT (07:57 UTC)
In effect from
Sep 5, 2020, 12:00 PM EDT
Expired
Sep 5, 2020, 9:00 PM EDT
In force
9 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2256 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WHUS43 KMQT 050757
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
357 AM EDT Sat Sep 5 2020

MIZ006-060100-
/O.NEW.KMQT.BH.S.0015.200905T1600Z-200906T0100Z/
Alger-
357 AM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...From noon EDT today through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
807 
WHUS43 KMQT 051855
CFWMQT

Lakeshore Hazard Message
National Weather Service Marquette MI
255 PM EDT Sat Sep 5 2020

MIZ014-061200-
/O.NEW.KMQT.LS.Y.0015.200906T1800Z-200907T0600Z/
/O.NEW.KMQT.BH.S.0016.200906T1200Z-200907T0600Z/
Southern Schoolcraft-
255 PM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
LATE SUNDAY NIGHT...
...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 2 AM
EDT MONDAY...

* WHAT...For the Lakeshore Flood Advisory, minor lakeshore 
  flooding expected. For the Beach Hazards Statement, Dangerous 
  swimming conditions are expected due to high wave action and 
  strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...For the Lakeshore Flood Advisory, from 2 PM Sunday to 2 
  AM EDT Monday. For the Beach Hazards Statement, from Sunday 
  morning through late Sunday night.

* IMPACTS...Some water on low lying roads and property along the
  lakeshore. Some beach erosion is expected. High wave action and
  dangerous currents will lead to life threatening swimming 
  conditions. Waves in rapid succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents on or near the shore should take appropriate action to
protect property from rising water levels.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JAW

MIZ013-061200-
/O.NEW.KMQT.LS.Y.0015.200906T1800Z-200907T0600Z/
Delta-
255 PM EDT Sat Sep 5 2020

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 2 AM
EDT MONDAY...

* WHAT...Minor lakeshore flooding expected.

* WHERE...Delta County.

* WHEN...From 2 PM Sunday to 2 AM EDT Monday.

* IMPACTS...Some water on low lying roads and property along the
  lakeshore. Some beach erosion is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents on or near the shore should take appropriate action to
protect property from rising water levels.

&&

$$

JAW

MIZ006-060100-
/O.CON.KMQT.BH.S.0015.000000T0000Z-200906T0100Z/
Alger-
255 PM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...Dangerous swimming conditions are due to high wave 
  action and strong rip currents.

* WHERE...Alger County.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JAW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 3:38 AM EDT, 19 minutes earlier.

Area forecast discussion, Sep 5, 3:38 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
338 AM EDT Sat Sep 5 2020

.SHORT TERM...(Today and tonight)
Issued at 338 AM EDT SAT SEP 5 2020

As it has for much of the past month or so, the large-scale pattern
continues to be characterized by anomalously strong western US
ridging and broad troughing downstream over the Great Lakes and
eastern Canada. This leaves the area in persistent NW flow from the
mid levels right down to the surface, which continues today. Model
soundings support some 20-25 mph gusts late morning through early
afternoon with a deeply mixed PBL owing to the combination of cool
air aloft and surface insolation. Winds will begin to slacken off in
the afternoon as low-level ridging begins to nudge in from the
south. This deep mixing today will also help temps warm nicely
relatively to how cool the air aloft is; full mixing of 850 mb temps
around 5 C should support highs in the upper 60s and lower 70s,
except in the mid 60s right along the Lake Superior shoreline thanks
to persistent onshore flow. Am not completely confident that the
models have caught up to how much the Lake Superior water surface
temps have cooled in the past few days, so wouldn't be surprised if
temps along the shoreline still end up being a few degrees cooler
than this forecast.

Tonight, temps should drop off nicely at first with skies still
clear and winds light. However as the night goes on and cloud cover
begins to work in from the west, expect to see temps steady off or
even rise slightly, mainly after about 06z. The best isentropic lift
and theta-e advection with the next wave look to be delayed until
after 12z, so have kept POPs dry for the short-term forecast period.

.LONG TERM...(Saturday night through Friday)
Issued at 418 PM EDT FRI SEP 4 2020

A strong positive height anomaly/ridge building over the Gulf of AK
will force a deepening central N America trough during the early to
midweek period next week. During the last half of the week, the
upstream ridge will weaken, but remain, resulting in
weakening/broadening of the downstream trough. For Upper MI, this
pattern evolution will lead to temps being overall below normal thru
next week. It will be warmest this weekend with temps around normal,
but then turn sharply cooler next week, Tue/Wed in particular, as
the 850mb thermal trough shifts across the area with temps blo 0C.
As for pcpn, dry weather will prevail for the first half of the
weekend before the lead shortwave with the developing central N
America trough brings a chance of pcpn Sun. With the mid-level
trough then taking on a positive tilt, the associated frontal
boundary with lead shortwave will hang up from the southern Plains
to the Great Lakes thru the midweek period. Placement of this
boundary will determine how unsettled/wet the early thru midweek
period ends up. Looks like dry weather will then round out the late
week period.

Beginning Sat night, one shortwave will be tracking se from the
Dakotas to southern WI while another wave moves se into
Saskatchewan/Manitoba. The southern wave should generate a cluster
of showers/t-storms on the nose of responding 40-50kt low-level jet
and surging instability for parcels lifted from 850mb. This activity
will likely remain s and sw of the fcst area. Upstream wave in s
central Canada will probably be too far upstream yet to spread
showers se into the fcst area. So, expect a dry Sat night. Temps in
the interior should fall well down into the 40s. Closer to departing
sfc high pres, a few of the traditional cold spots over the e could
slip blo 40F.

Models show the stronger lead shortwave associated with the
deepening trough digging through s central Canada as it swings
across northern Ontario late Sun thru early Mon. Southern wave will
likely capture much of the elevated instability as it moves across
the southern Lakes. Meanwhile, stronger dynamics associated with the
northern wave will pass to the north. However, isentropic ascent and
a good push of theta-e advection should still support showers
developing on Sun. Should be a few elevated t-storms as well given
some instability for parcels lifted from around 800 mb or above the
more stable sfc-based layer. Will become breezy Sun, especially
central and e with southerly winds aided by 6-7mb/3hr pres falls
shifting e across northern Ontario just n of Lake Superior.
Showers/few t-storms will end from w to e Sun night as cold fropa
occurs. However, cyclonic flow with CAA dropping 850mb temps to 0 to
2C Mon morning will probably lead to isolated to scattered showers
off Lake Superior.

Tue/Wed, with mid-level trough becoming positively tilted from
Hudson Bay to the southern Rockies, cold front that passes Sun night
will stall out from the Southern Plains to the Great Lakes. While
the sfc front will be a good distance se of Upper MI, it should be
close enough to lead to the potential of showers at times,
especially the se half. Upper divergence from right entrance of
upper jet, positioned just north and east of the area, combined with
any shortwaves moving thru the mid-level trough will support the
showers. Should be especially cool on both of these days due to
developing n to ne winds, 850mb thermal trough as cold as -2C moving
across the area and expectation of plenty of cloud cover and maybe
even some isolated lake showers. Highs in the 50s should generally
be the rule.

Looks like a stronger shortwave will move thru the mid-level trough
late Wed/Thu, pushing frontal boundary farther to the se, resulting
in drier weather on Thu. There is some model uncertainty with Fri as
the 12Z GFS shows the closed low lifting south out of the Central
Plains and bringing with it a chance of showers late Fri. The 12Z
GFS solution is not really supported by the 12Z ECMWF nor the CMC
which both indicate sfc ridging and dry conditions across the area
on Fri. Gradual warming will occur both Thu-Fri with highs back into
the 60s across the board on Fri.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 125 AM EDT SAT SEP 5 2020

There may be an isolated shower or thunderstorm at or near KSAW at
the beginning of the forecast. Otherwise, VFR conditions are
expected through the forecast period. West northwest winds may again
be gusty at KCMX Saturday. Expect winds of 10 knots or less at KIWD
and KSAW.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 344 PM EDT FRI SEP 4 2020

Latest observations show a slow diminsing trend in the westerly
winds over the eastern lake with most winds now in the 15 to 25 knot
range. Winds will continue to slowly diminish overnight into early
Saturday with most gusts remaining below 20 knots. Next weather
system will approach on Sunday with a period of southerly winds to
30 knots over the eastern lake sunday afternoon and possibly a few
gale force gusts. Strong cold front will push across the Lake Sunday
night with a higher end northwesterly gale event expected late
Sunday night into Monday. Winds will diminish thereafter throug the
middle of next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...RJC
LONG TERM...Voss
AVIATION...JLB
MARINE...MZ
Hazardous weather outlook, Sep 4, 4:35 PM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Marquette MI
435 PM EDT Fri Sep 4 2020

MIZ001>004-007-009>014-084-085-052015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Gogebic-Iron-
Dickinson-Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
435 PM EDT Fri Sep 4 2020 /335 PM CDT Fri Sep 4 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Sunday and Sunday evening.

West wind gusts to 45 mph are possible Sunday night into Monday
morning over the Keweenaw Peninsula.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ005-006-052015-
Marquette-Alger-
435 PM EDT Fri Sep 4 2020

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a high swim risk for the Lake Superior beaches of Alger
County and also for far eastern Marquette County, around Shot
Point. See the latest Beach Hazards Statement for additional
information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A moderate swim risk is expected for the Lake Superior beaches of
Alger County on Saturday.

Thunderstorms are possible Sunday and Sunday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-052015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
435 PM EDT Fri Sep 4 2020 /335 PM CDT Fri Sep 4 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Sunday and Sunday evening.

South gale force gusts to 35 mph are possible over the east half
of Lake Superior on Sunday, and west to northwest gales to 45
knots are possible late Sunday night into Monday across much of
Lake Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-052015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
435 PM EDT Fri Sep 4 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Sunday and Sunday evening.

South gales force gusts to 35 knots are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 4:36 AM EDTGale WatchMQT24 hr
Sep 5, 2:55 PM EDTBeach Hazards StatementMQTSchoolcraft35 hr
Sep 5, 2:55 PM EDTLakeshore Flood AdvisoryMQTDelta, Schoolcraft35 hr
Sep 5, 4:32 PM EDTGale WarningMQT45 hr
Sep 5, 4:32 PM EDTSmall Craft AdvisoryMQT31 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.